Arthritis Home > Chondroitin Overdose
Although it was previously thought that an overdose with chondroitin would be unlikely, it is now believed that an overdose could occur because the supplement comes in the form of drinks and food-like products. While the specific effects of an overdose are unknown, any of the usual side effects, especially digestive upset, could be expected. Treatment may involve medications, "pumping the stomach," or supportive care.
Can You Overdose on Chondroitin?Chondroitin is a popular dietary supplement typically used for the treatment of osteoarthritis. It is unclear what exactly to expect from a chondroitin overdose (if anything), but the effects might vary, depending on the chondroitin dosage as well as other factors.
If you or some else happens to take too much chondroitin, seek immediate medical attention.
Effects of an OverdoseLittle is known about the possible symptoms and effects of an overdose (or even how much chondroitin will cause an overdose). Of course, it is reasonable to expect that an overdose with chondroitin could cause any of the usual chondroitin side effects, particularly digestive upset.
Originally, chondroitin was typically available in bulky tablets in combination with glucosamine and sometimes other supplements, with multiple tablets making up a single dose, making an overdose unlikely. However, with the advent of various drinks and other food-like forms of chondroitin, it seems more likely that an overdose could occur.
Treatment for a Chondroitin OverdoseIt is not known how best to treat a chondroitin overdose. A healthcare provider may decide to "pump the stomach" or administer certain medications to induce vomiting, although it is not known if these measures are helpful. Treatment (if necessary) likely will also involve supportive care, which consists of treating the symptoms, if any, that occur as a result of the overdose.
It is important that you seek prompt medical attention if you believe that you may have overdosed on chondroitin.